Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 294, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2008, 4:00 PM MDT for Keith County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2008, 4:00 PM MDT (22:00 UTC)
- Expired
- Jul 14, 2008, 4:45 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Keith County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:57 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -615 J/kg
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 142200 SVRLBF NEC101-142245- /O.NEW.KLBF.SV.W.0294.080714T2200Z-080714T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 400 PM MDT MON JUL 14 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF OGALLALA... * UNTIL 445 PM MDT * AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRULE...OR 6 MILES WEST OF OGALLALA...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OGALLALA BY 425 PM MDT... 7 MILES SOUTHWEST OF ROSCOE BY 445 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4130 10162 4114 10149 4106 10198 4116 10204 TIME...MOT...LOC 2200Z 305DEG 9KT 4113 10182 $$ KAR
2 follow-up statements
000 WWUS53 KLBF 142216 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 516 PM CDT MON JUL 14 2008 NEC101-142245- /O.CON.KLBF.SV.W.0294.000000T0000Z-080714T2245Z/ KEITH NE- 416 PM MDT MON JUL 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WESTERN KEITH COUNTY... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BRULE...OR 6 MILES NORTHEAST OF BIG SPRINGS...MOVING EAST AT 3 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRULE...6 MILES WEST OF INTERSTATE 80 MILE MARKER 120 AND 9 MILES SOUTHWEST OF HIGHWAY 26 MILE MARKER 140 BY 445 PM MDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4130 10162 4114 10149 4106 10198 4116 10204 TIME...MOT...LOC 2216Z 281DEG 3KT 4111 10198 $$ KAR
000 WWUS53 KLBF 142244 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 543 PM CDT MON JUL 14 2008 NEC101-142253- /O.EXP.KLBF.SV.W.0294.000000T0000Z-080714T2245Z/ KEITH NE- 443 PM MDT MON JUL 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KEITH COUNTY WILL EXPIRE AT 445 PM MDT... SHOWERS AND THUNDERSTORMS CONTINUE ACROSS WESTERN KEITH COUNTY. THE STRONGEST STORM LOCATED SOUTHWEST OF BRULE WILL CONTINUE TO PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. SEVERE WEATHER HOWEVER IS NOT EXPECTED AT THIS TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4130 10162 4114 10149 4106 10198 4116 10204 TIME...MOT...LOC 2243Z 281DEG 3KT 4111 10195 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:58 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 14, 1:58 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT MON JUL 14 2008 .DISCUSSION... SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY THIS EVENING. MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40 KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN PREVIOUS FCST. A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED. HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID 90S. S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM REMAIN POSSIBLE ACROSS THE NORTHWEST. DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR. WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR. BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW 13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S TO LOWER 90S FOLLOWED. && .AVIATION... STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN TAF FORECASTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/13
Hazardous weather outlook, Jul 14, 2:35 PM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT MON JUL 14 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-152045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO SPRINGVIEW LINE. THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND INTENSE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Jul 14, 3:37 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 15 WNW GRANT 40.93N 101.99W
07/14/2008 PERKINS NE TRAINED SPOTTER
&&
MBYRDLocal storm report, Jul 14, 3:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 7 SW BIG SPRINGS 40.99N 102.17W
07/14/2008 SEDGWICK CO CO-OP OBSERVER
&&
MBYRDLocal storm report, Jul 14, 3:56 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 13 NNE BRANDON 40.98N 101.84W
07/14/2008 PERKINS NE PUBLIC
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:38 PM MDT | Tornado Warning | LBF | Perkins | 37 min |
| Jul 14, 3:47 PM MDT | Tornado Warning | LBF | Keith | 43 min |
| Jul 14, 4:16 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 44 min |
| Jul 14, 5:01 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 44 min |
| Jul 14, 5:20 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 40 min |
| Jul 14, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan, McPherson | 51 min |
| Jul 14, 5:59 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.